Blog Viewer

Unregulated Drugs and the Neuro ICU

By Currents Editor posted 06-24-2021 14:58

  

NCS-Editorial-Board__12_.png

Peter J. Papadakos MD, FCCM, FCCP, FAARC, FNIV

Over the last decade, many unregulated drugs have appeared on the marketplace and have adversely affected our patients. We are all familiar with artificial marijuana which were sold in thousands of convenience stores throughout the country. These synthetic cannabinoids sold with catchy names such as K2, Spice, Scooby, Bizzaro or Snzx. The FDA acted rapidly to educate the public and make them illegal. They impacted our ICU’s with seizures, unconscious, delirium, aggressive and combative behavior, and the effects lasted for hours, and sometimes lead to death.  

Over the last few years, another natural compound has begun to be marketed online. Mitragyna speciose, which comes from a tropical tree and is commonly known as Kratom, is an emerging substance with a dose-dependent stimulant and opioid-like affect. Kratom contains active compounds that, in addition to acting as stimulants, have opioid-like properties. The substance may be brewed into a tea, chewed, smoked or ingested as capsules.   

The true primary isolated alkaloid extracts from Kratom mitragynine and 7-hydroxymitragynine are believed to exert their stimulant affect via antagonism of serotonergic 5HT2A receptors and stimulation of post synapthic alpha-2 adrenergic receptors. The analgesic and psychoactive properties stem from agonism of supraspinal mu- , kappa- and delta- opioid receptors, Kratom may also modulate dopaminergic receptors and activate the descending noradrenergic and serotonergic pathways of the spinal cord.

Often marketed as a natural pain remedy and a “legal high”, Kratom is widely promoted online as safe.   However, with growing use comes many reports in the peer review literature of intrahepatic cholestasis, seizures, coma, pulmonary edema, primary hypothyroidism withdrawal syndrome, hypertension and death.  Peer-reviewed literature also reports seeing gastrointestinal symptoms including nausea, vomiting and diarrhea, as well as psychosis in chronic users.  With over one million users reported in the United States alone, the Neuro ICU team may be exposed ever growing number of users. 

The neuro ICU team will likely have exposure to patients having seizures, delirium, hypertension, and coma triggered by this compound.  We reported a case of a large intracranial bleed which we believe was caused by a hypertensive crisis secondary to chronic Kratom use in the current volume ((June 2021 - Volume 34 - Issue 6) of the Journal of American Academy of Physician Assistants. 

As of yet, the U.S. Drug Enforcement Administration has not classified Kratom as a Schedule I controlled substance; however, it is illegal in many other countries. The FDA has placed it on the drugs of “concern” list.  Neuro ICU practitioners can contribute to improving the health and safety of their patients and communities by reporting suspected complications to their local health departments thereby encouraging further investigation and potential regulation by the FDA of this substance. 

#LeadingInsights

FURTHER READING
By Shweta Goswami, MD; Eunice J Lee, MD; Rachael Scott, PharmD, BCCCP; Naomi Niznick, MD; Sasha Yakhkind, MD; Pouya Ameli, MD, MS; and Marc Babi, MD The role of practice management education—an umbrella term to describe salary negotiation, billing and coding, law and malpractice, and so on—has been ...
By: NCS Research Operations Subcommittee: Caitlin Brown PharmD, Michelle Schober MD, Shraddha Mainali MD, Cassia Righy MD, Minjee Kim MD, Tom Lawson CNP, Jennifer Kim MD, PhD, Ruchi Jha MD Can you tell me a little about yourself and how you got involved in the Neurocritical Care Society?   I ...
Yasser B. Abulhasan, MBChB, FRCPC, FNCS, Chairman, Neurocritical Care-MENA Chapter of IPACCMS It was a great pleasure organizing the 2 nd Neurocritical Care Regional Meeting in the Middle East and Africa in conjunction with the 17 th edition of the Emirates Critical Care Conference (ECCC). The meeting ...